Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Riverton, WY

June 9, 2006Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 9, 2006, 2:45 PM MDT for Fremont County, Wyoming. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2006, 2:45 PM MDT (20:45 UTC)
Expired
Jun 9, 2006, 3:30 PM MDT
In force
45 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 15 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 2:45 PM MDTTSTM WND GST 619 E Kinnear, WYMEASURED WITH A DAVIS WEATHER STATION AT EMPLOYEES HOME.
Jun 9, 2:46 PM MDTHAIL 111 Nw Riverton, WYREPORT WAS 6 MILES NW OF RIVERTON NATIONAL WEATHER SERVICE OFFICE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2006-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2006-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 092045
SVRRIW
WYC013-092130-
/O.NEW.KRIW.SV.W.0013.060609T2045Z-060609T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
245 PM MDT FRI JUN 9 2006

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FREMONT COUNTY IN CENTRAL WYOMING...

* UNTIL 330 PM MDT

* AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTHWEST OF STATE HWY 134 MILE MARKER
  10...OR ABOUT 10 MILES NORTHWEST OF RIVERTON...AND MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STATE HWY 134 MILE MARKER 10 BY 305 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4313 10864 4308 10857 4328 10823 4338 10846

$$

HAHN
2 follow-up statements
000 
WWUS55 KRIW 092058
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MDT FRI JUN 9 2006

WYC013-092130-
/O.CON.KRIW.SV.W.0013.000000T0000Z-060609T2130Z/
FREMONT WY-
257 PM MDT FRI JUN 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
FREMONT COUNTY UNTIL 330 PM MDT...

AT 252 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING NICKEL SIZE HAIL ALONG U.S. HWY 26 FIVE MILES 
SOUTHEAST OF KINNEAR. THIS STORM WAS LOCATED NEAR OCEAN LAKE...OR 
ABOUT 13 MILES NORTHWEST OF RIVERTON...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL FREMONT COUNTY AT 310 PM MDT

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4317 10863 4313 10857 4333 10829 4341 10855

$$

HAHN
000 
WWUS55 KRIW 092120
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
320 PM MDT FRI JUN 9 2006

WYC013-092130-
/O.EXP.KRIW.SV.W.0013.000000T0000Z-060609T2130Z/
FREMONT WY-
320 PM MDT FRI JUN 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FREMONT COUNTY EXPIRES
AT 330 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

ALTHOUGH THE WARNING WILL BE ALLOWED TO EXPIRE...THUNDERSTORMS WITH
SMALL HAIL...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING WILL STILL
BE POSSIBLE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4317 10863 4313 10857 4333 10829 4341 10855

$$

HAHN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:00 AM MDT, 11 hours 45 minutes earlier.

Area forecast discussion, Jun 9, 3:00 AM MDT, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MDT FRI JUN 9 2006

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
DIGGING LOW OVER THE PACIFIC NORTHWEST IS EJECTING ANOTHER SHORTWAVE
NORTHEAST ACROSS WESTERN WY AT THE MOMENT. AFTON HAD A PERIOD OF
MODERATE RAIN FROM THIS FEATURE. JAC HAS BEEN REPORTING FOG MOST OF
THIS MORNING SO MENTIONED PATCHY MORNING FOG IN THE JACKSON VALLEY
UNTIL 15Z DUE TO THE GROUND MOISTURE FROM THE MODERATE RAINFALL THAT
FELL FROM LATE AFTERNOON THUNDERSTORMS YESTERDAY. AS THE LOW WOBBLES
SOUTHEAST TO NORTHERN OREGON...THE UPPER SOUTHWEST FLOW WILL BECOME
INCREASINGLY DIFFLUENT FOR INCREASED SHEAR AND MORE ORGANIZED
THUNDERSTORMS IN THE WEST THIS AFTERNOON. SPC HAS WESTERN WY IN
SLIGHT RISK FOR TODAY. CAPES WILL BE CLOSE TO 1000 ACROSS THE
NORTHERN THIRD OF WY TODAY WITH WIDESPREAD -1 TO -3 LIFTED INDICES
ACROSS THE STATE. KEPT LIKELY POPS IN THE NORTHWEST FOR THIS
AFTERNOON AND EVE AND CHC POPS ELSEWHERE. MOISTURE AND INSTABILITY
LINGER IN NORTHERN WY TONIGHT AS APPROACHING LOW TRACKS EAST ACROSS
NORTHERN IDAHO. KEPT CHC POPS IN NORTH TONIGHT AND ISOLD ELSEWHERE.
ON SATURDAY THE CLOSED LOW TRACKS EAST NORTHEAST ACROSS MONTANA AS
THE ASSOCIATED LEFT FRONT QUAD OF THE 90 KNOT JET TRACKS ACROSS THE
CWA. THIS...IN ADDITION TO A DISTINCT DRY LINE THAT WILL LIKELY FORM
AND MOVE NORTHEAST WITH THE TROUGH PASSAGE SOUTH OF THE CLOSED LOW IN
NORTHERN MONTANA...SHOULD PRODUCE SOME STRONG THUNDERSTORMS IN
NORTHERN WYOMING ESPECIALLY ALONG THE DRY LINE WITH THE BEST CHANCE
OF THUNDERSTORMS ACROSS THE NORTH HALF OF THE STATE AND ISOLD IN THE
SOUTH. SPC HAS NORTHERN WYOMING IN SLIGHT RISK FOR SATURDAY. ON
SUNDAY THE MAIN TROUGH WILL SLOWLY EXIT THE AREA WITH THE BEST CHC OF
THUNDERSTORMS IN JOHNSON COUNTY. SPC STILL HAS OUR EASTERN ZONES IN
SLIGHT RISK SUNDAY. HIGHS WILL BE MAINLY IN THE 80S AT THE LOWER
ELEVATIONS EAST OF THE DIVIDE WITH UPPER 60S AND 70S WEST THROUGH
THE PERIOD. HIGH PRESSURE BEGINS TO BUILD BACK INTO THE AREA SUNDAY
NIGHT. SOUTHWEST WINDS WILL GET GUSTY LATE THIS AFTERNOON AND EARLY
EVENING ACROSS THE EAST SLOPES OF THE WIND RIVER MOUNTAINS AND
THE ABSAROKA MTS FROM THUNDERSTORM OUTFLOW WINDS AS HINTED BY THE WRF
MODEL. SATURDAY SHOULD SEE GUSTY SOUTHWEST WINDS IN MANY AREAS BEHIND
THE DRY LINE. WINDS WILL INCREASE IN JOHNSON AND NATRONA FROM THE
NORTH AND EAST SUNDAY NIGHT ON THE BACKSIDE OF THE TROUGH WITH THE
ASSOCIATED COLD FRONT.

LONG TERM...MONDAY THROUGH FRIDAY
SOME MODEL AGREEMENT ON THE EARLY PART OF NEXT WEEK. HIGH PRESSURE
HOLDING STRONG OVER TEXAS AND THE SOUTHERN PLAINS WILL SLOW
EASTWARD PROGRESSION OF INCOMING TROUGH ALONG THE WEST COAST. RIDGE
AXIS JUST TO OUR EAST TO SHOW LITTLE EASTWARD MOVEMENT PROBABLY
THROUGH WEDNESDAY. THIS WILL KEEP WYOMING IN SOUTH TO SOUTHWEST UPPER
FLOW MONDAY THROUGH WEDNESDAY. GOOD MID-LEVEL WARM AIR ADVECTION WILL
ALLOW TEMPERATURES TO CLIMB TO ABOVE SEASONAL NORMALS ON MONDAY AND
TUESDAY. WARMING CONTINUES ON WEDNESDAY IN STRONG PRE-FRONTAL
SOUTHERLY FLOW. 250MB JET MAKES ITS WAY NORTH ACROSS THE AREA
WEDNESDAY AFTERNOON WHICH WILL AID AFTERNOON CONVECTION. WARM AND DRY
AIRMASS WEDNESDAY AFTERNOON/EVENING COUPLED WITH STRONG PRE-FRONTAL
FLOW COULD PRODUCE SOME STRONG THUNDERSTORMS. DID INCREASE CHANCE OF
SHOWERS AND STORMS TO COINCIDE WITH THIS POSSIBILITY. TUESDAY AND
ESPECIALLY WEDNESDAY COULD TURN OUT TO BE AN INTERESTING FIRE WEATHER
PERIOD IF THIS WARM SOUTHWEST FLOW COMES TO FRUITION. MINIMUM
RELATIVE HUMIDITY VALUES WOULD PLUMMET IN THIS FLOW ACROSS THE
SOUTHWEST AND WINDS WOULD BE QUITE GUSTY. TROUGH FINALLY LOOKS TO
BREAK DOWN AND ROUND NORTHERN PERIPHERY OF RIDGE WEDNESDAY NIGHT.
HAVE INCREASED CHANCE OF SHOWERS AND STORMS WITH TROUGH PASSAGE
WEDNESDAY NIGHT. MORE ZONAL FLOW APPEARS TO ENVELOP THE NORTHWEST
U.S. THURSDAY AND FRIDAY GIVING A BRIEF RESPITE FROM THE EARLY WEEK
HEAT ACROSS WYOMING. HAVE ACCORDINGLY ADJUSTED TEMPERATURES DOWNWARD
AND INCREASED CLOUD COVER WITH MORE PROGRESSIVE COOLER AND SLIGHTLY
MORE MOIST ZONAL FLOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...CNJ
Hazardous weather outlook, Jun 9, 1:51 PM MDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
151 PM MDT FRI JUN 9 2006

WYZ001>020-022>030-101100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
151 PM MDT FRI JUN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE ON THE INCREASE ACROSS WESTERN WYOMING
THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD BECOME
SEVERE WITH PENNY TO QUARTER SIZE HAIL...WIND GUSTS OVER 60 MPH...
FREQUENT LIGHTNING AND VERY HEAVY RAIN. THE MOST LIKELY AREA FOR
THESE STRONGER STORMS WILL BE ACROSS TETON...LINCOLN...SUBLETTE AND
FAR WESTERN SWEETWATER COUNTY. ALTHOUGH NOT AS NUMEROUS...
THUNDERSTORMS WILL INCREASE IN COVERAGE EAST OF THE DIVIDE THIS
AFTERNOON AND EVENING. A COUPLE OF THE STRONGER STORMS MAY PRODUCE
WIND GUSTS TO 50 MPH...HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY
RAIN. LOCAL RAINFALL AMOUNTS OVER ONE INCH MAY FALL FROM SOME OF THE
STRONGEST STORMS ACROSS THE WEST IN LESS THAN AN HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE
SATURDAY. GUSTY WIND...SMALL HAIL...CLOUD TO GROUND LIGHTNING AND
HEAVY RAINFALL WOULD BE THE MAIN HAZARDS ASSOCIATED WITH THE
THUNDERSTORMS...ESPECIALLY OVER NORTHERN WYOMING. A WARM AND DRY
SOUTH TO SOUTHWEST FLOW PATTERN APPEARS TO BE ON THE HORIZON FOR THE
FIRST HALF OF NEXT WEEK. THIS PATTERN WOULD LIKELY INCREASE THE FIRE
WEATHER HAZARD...ESPECIALLY ON TUESDAY AND WEDNESDAY ACROSS THE
SOUTHWEST QUADRANT OF WYOMING.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE OR ANY WIND GUSTS
EXCEEDING 50 MPH TO THE NATIONAL WEATHER SERVICE. ALSO...PLEASE
PROVIDE RAINFALL TOTALS...ESPECIALLY THOSE APPROACHING A RATE OF ONE
INCH PER HOUR.

TEAM RIW

In the hours before

Local storm report, Jun 9, 1:01 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
101 PM MDT FRI JUN 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             MAYOWORTH               43.83N 106.79W
06/09/2006  E0.75 INCH       JOHNSON            WY   PUBLIC

1255 PM     HAIL             MAYOWORTH               43.83N 106.79W
06/09/2006  M0.75 INCH       JOHNSON            WY   PUBLIC

&&

RESTELL
Local storm report, Jun 9, 2:17 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
217 PM MDT FRI JUN 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TORNADO          28 SE BUFFALO           44.06N 106.32W
06/09/2006                   JOHNSON            WY   PUBLIC

            UNCONFIRMED TORNADO REPORTED 3 MILES NORTH OF POWDER
            RIVER REST AREA ON I-90.

&&

ESTELL

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:52 PM MDTSevere Thunderstorm WarningRIWJohnson53 min
Jun 9, 1:40 PM MDTSevere Thunderstorm WarningRIWJohnson50 min
Jun 9, 3:49 PM MDTSevere Thunderstorm WarningRIWFremont40 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.